Monday, May 11, 2020

Seizure Update

It's been five and a half months since I had my first-ever, and hopefully last-ever grand mal/tonic-clonic seizure, so I thought I'd update you on that saga.

I was diagnosed with focal epilepsy based on my seizure and abnormal EEG.  It feels weird to say that because except for what happened on November 24, 2019, I've not had any epileptic-like symptoms.  That doesn't mean it couldn't happen again, which is why I've been very careful with taking my anti-seizure medication every 12 hours.  Thankfully in this day and age of carrying a portable alarm with me, aka my iPhone, it's pretty easy to remember to do so.  Last week when Jeff and I were going on our walk, I knew that we'd still be out when my medication alarm would go off, so I made sure to bring my pill box and some water with me.
It's a process to fill a month's worth of medication into my rainbow of pill boxes, but at least I know that I've taken my medicine based on the empty box.  (Also included are OTC allergy meds because grass and pollen have declared war on me this year)

As I said, I don't feel like I have epilepsy.  But, I'm not taking chances that I don't, so along with diligently taking my medication, I'm also not doing things like taking a bath, or swimming alone, or riding my bike.  That last one was a hard decision because during this pandemic, riding a bike in my neighborhood would be nice.  But it would be a hard fall if I suddenly had a seizure, and it could possibly happen in front of a moving vehicle, so biking is off the table for me.

Regarding medication:  I've ramped up to my full dose of Lamictal and am completely off of Keppra.  I'd hoped, since I was at the full dose of Lamictal before I tapered off of Keppra that I'd be finished with side effects, but it's been several weeks without Keppra and my side effects have gotten worse.  It's irritating because I cannot find words when I'm trying to speak (and write), I can't remember things, I make typos like crazy, I'm super clumsy and can't tell you how many drinks I've knocked over and other things I've spilled.  It's fun being me. 

The only other side effect of Lamictal that scared me was when my eyes suddenly started moving rapidly from side to side.  I happened to be sitting down the first time this happened and called for Jeff because I wasn't sure if this was the start of another seizure.  Nothing else happened, and in the meantime he was looking up Lamictal and rapid eye movement and sure enough, that was connected.  Of course, I'll let my epileptologist know about this and the other side effects when I see him - well, via a telemed video, thank you coronavirus - later on this month. 

All in all, things are back to normal for me.  Yes, I have some side effects that I'd like to go away, but the fact that I've gone this long without another seizure is promising.  And I'd like for it to stay that way.

12 comments:

  1. I sure hope you'll be able to stop all those meds. Scary side effects!

    ReplyDelete
  2. I am so happy to hear you are feeling back to normal! I hope on the televisit this month they have some ideas about how to make those side effects go away, at least the Keppra related ones! Does it make you feel like you're in a haze a lot of the time, or do you notice any swings between the every 12 hour doses?

    Thank heavens for smart phone reminders!!!

    ReplyDelete
    Replies
    1. The weird stuff comes and goes; I forgot to mention lights flicker for me at times, too. Not the same lights, and when it happens I'll ask Jeff if he notices it, but he doesn't. Dumb meds.

      Delete
  3. It makes me sad on your behalf for all the things you might never do again, but I'm grateful to read there have been no more seizures. And I'm really happy you've been able to resume running. I sure hope the doctor can find a way to get you relief from all those side effects - you deserve a break!

    ReplyDelete
    Replies
    1. Yeah I don't like to have restrictions but I also don't want to die. I've read of a few epilepsy drownings (recent one was in a hot tub) when people are alone, so with that, I'm fine to avoid water when alone.

      Delete
  4. Wow, those Keppra side effects still hanging on are so irritating! And the rapid eye movements from the other drug... but at least you can still knit!!!!

    ReplyDelete
    Replies
    1. Considering I couldn't knit last year because of the pain meds from the herniated disc, I'm really glad that the anti-seizure meds don't mess with knitting. I can take a lot but sheesh, don't take knitting away from me!

      Delete
  5. No seizures again is a WIN!!

    Hope those irritating side effects don't affect your knitting or return to running.

    ReplyDelete
    Replies
    1. So far so good with running and knitting. Fingers crossed it stays that way!

      Delete
  6. Ugh on the side effects. Hopefully they will settle down or your epi doctor will have maybe another suggestion for you. But thank goodness for no further seizures. There is the plus side of all of that.

    ReplyDelete
    Replies
    1. Exactly - it would be really awful if I had these side effects and still had seizures!

      Delete

I love hearing from you and read each and every comment! Comments on older posts are moderated, so they won't show up right away - sorry to my real readers, but spammers love to hit old posts, so this is necessary.